MAUDE Adverse Event Report: MERITS HEALTHCARE INDUSTRISES (SUZHOU) CO.,LTD MERITS; POWERCHAIR

MERITS HEALTHCARE INDUSTRISES (SUZHOU) CO.,LTD MERITS; POWERCHAIR
Model Number P181
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We received the medwatch on aug 6, 2020.The notification letter from fda was received on aug 11, 2020.Through the importer, we also obtained the photos (appendix i) and s/n of defect units.Based on the provided s/n, the final inspection report (dhr) of this unit is reviewed and it passed the quality inspection before shipping.Based on the provided photos, the caster bearing housing was deformed.The max weight capacity of this power chair is 450lbs.This power chair design does pass the fatigue test under 450lbs load.In order to verify the caster housing strength, we also conduct test on current caster housing and it could afford strength up to 290kgs/ 638lbs with only slight deformation which is different from the provided photos.We suspect the chair was impacted with major external force or other factor.Even though the above tests verify the weight capacity of our design, we still want to make further improvement to strength our caster housing.We conduct ecam-04163 which changes the dimension from [?]34*2t to [?]36*3t and steel materials to be s20c.The strength of new caster housing can afford upto 449kgf/ 987lbs which is 54% increasing strength than the original design.The importer is contacting with the user to return the device for further evaluation.If the device is returned for evaluation and the evaluation results is different from our initial investigation, we will send follow up report.
 
Event or Problem Description
On the evening of (b)(6) 2020, i had the catastrophic failure of the left front wheel of my merits p-181 wheelchair rendering it unusable.This chair is only 2 years old.It is the second one of this model i purchased directly (not using (b)(6)).The first failed in a similar but less dramatic way also after about 2 years of use.The first powerchair could be made functional by welding the tubing into which the wheel assembly is inserted back on the frame; it was after it was being done for the third time that i replaced the chair.There is an obviously a design issue if my failure rate on this product during my use is 100%.I note that there was a design change between the two units.The new one does not have a separate piece of tubing with a noticeable weld but a more direct connection and an additional support.This is the smallest of a series of three powerchairs (p-181, p-182, and p-183) of similar design but different seat and frames sizes.These can be viewed at the following link: (b)(6) this wheelchair was used almost exclusively inside a home.The only times it was outside was so that i could get from the front door of the house to the car for a medical appointment.I believe there is a serious design and/or manufacturing defect that places users at risk of serious injury.We all are quite fortunate that i was able to keep from falling onto the floor when the chair pitched forward and to the left.; had i been on the ramp needed to exit my home, i would have been on the ground with a nearly 200 lb object on my back.There is absolutely no reason that the use of this product a home environment by an elderly woman should result in repeated shearing of the wheel support.This product is not fit for use by the disabled given its propensity for failure.Fda safety report id #: (b)(4).

Brand Name
MERITS
Common Device Name
POWERCHAIR
Manufacturer (Section D)
MERITS HEALTHCARE INDUSTRISES (SUZHOU) CO.,LTD
no 29 fuzhou road
taicang city, jiangsu provice 21541 1
CH  215411
MDR Report Key10502323
Report Number9618009-2020-00001
Device Sequence Number16925129
Product Code ITI
UDI-Device Identifier04714379290776
UDI-Public04714379290776
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K933662
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Remedial Action Repair
Type of Report Initial
Report Date (Section B) 07/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberP181
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2020
Initial Report FDA Received Date09/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1